Not NED

Options

Sorry I have been away for awhile. On 1/19/16 I had an MRI and on the 20th my oncologist told me the cancer is now in my liver. He said it is 4.8 cm x 4.1 cm in size. When he told me I felt like I had been hit in the face with a brick. I am still Dazed and Confused. They have not decited to do 3 months chemo before and 3 after surgery or surgery and then chemo. They want to install a port on the 28th. The chemo drugs they want to give me are Oxaliplatin and 5-FU in 2 week cycles. I was wondering what the most bothersome side effects are. Thank you for your help and support. John

Comments

  • lizard44
    lizard44 Member Posts: 409 Member
    Options
    Sorry about your news

    So sorry you didn't get the news you had hoped for  from the MRI.  You'll be glad you got the port implant- it makes  everything so much easier when you have to get  frequent  blood tests, infusions, etc. I have a Power Port, so I  even get the contrast medium for CT scans  through it.

    I  had 8 rounds of  neoadjuvant FOLFOX  plus avastin for  stage 4  rectal cancer with  liver mets. I'm one of those  Sue mentioned who, while I didn't exactly "breeze through" treatment, didn't have too much trouble with side effects from the oxaliplatin and 5-FU. The fatigue was  there, but  I think if you pace yourself, even that is manageable.  You just have to resign yourself that it will take longer to get things done, that you  need to rest frequently, etc. But don't rest too much- you need to  exercise, too and not  just give in completely to the fatigue. 

    Some of the best advice the oncology nurse gave me to avoid the  neuropathy  was to avoid cold temperatures and cold objects and avoid ice cold food and drinks.  My treatment was in spring and summer so I didn't have to bundle up to go out, but I didn't run the AC on high in the house or in the car,  didn't drink or eat anything  cold for the  whole time I was on the oxi, and wore gloves when reaching into the fridge or freezer, even when  grocery shopping in the frozen food aisle.  One annoying side effect was the sensation of having my  jaw "lock up" with the first bite of  food. I discovered, though, that the sensation went away with the second bite, so I had no trouble eating.  The major problem  I had was with a lowered white blood cell count, which lowers your immunity and makes  you very susceptible to any  bug going around. It caused my treatment to be delayed a week once or twice .  After that I received  Neupogen shots every day between  treatments until the counts went up. The brain fog was there,  and  sometimes a metallic  taste in my mouth, but they were't all that bad for me, thank goodness.  After the initial  Folfox chemo regime both the rectal tumor and liver  tumor had shrunk, and at that point I began chemo-radiations therapy and was hooked up to a 5-FU pump 24 hours a day  five days a week.   It was during that period that I had   some of the more severe side effects, including   stronger neuropathy in my hands and feet and  towards the end of treatment,  some nasty mouth sores.  The onc took me off the  5FU for a week and the sores cleared up. I went back on the pump for the last few days and had no more  side effects although the neuropathy  lingers on whenever my feet or hands get cold.

    As Sue said, everyone seems to be affected differently.  I hope you are one of these who does "breeze through" but even if you aren't there are a lot of people on this board who  will help you get through it all. Good luck with your treatment and please check in and let us know how it's going.

    Grace

  • Trubrit
    Trubrit Member Posts: 5,800 Member
    Options
    Same regime

    I was on the same chemo regime that you are going to be on. 

    The side effects can differ from person to person. Some people can breeze right through it, others get hit hard. 

    The most bothersome that I experienced were:

    Heartburn

    Thrush (which permanently damaged my tongue)

    Neuropathy (which I still have).

    Hair loss. 

    Nose Bleeds

    Mouth Sores

    Brain Fog

    Loss of balance

    Skin Sores

    Fatigue - Mustn't forget the Fatigue. That was quite overwhelming. 

    All the other stuff wasn't fun but the above were the worst. 

    I remember being told that my Cancer had spred. I went numb. And then when I came back to life, I cried. And then, after a little cry, I went into full gear 'lets kick butt' mode. 

    Good luck as you go forward. I pray that they can get the mets under control. Is it one met? Thats good news if it is. 

    Keep us posted. 

    Sue - Trubrit

  • JanJan63
    JanJan63 Member Posts: 2,478 Member
    Options
    I'm so sorry. I will know

    I'm so sorry. I will know this Friday if I have mets to my lung and when they told me they thought I do it was like a sucker punch. I had a port and had 5FU before the surgery and then oxypalatin after the surgery. For the first one the only side effect I had was severe fatigue but I was also undergoing radiation at the same time so that might have caused it or made it worse, I don't know. I had no other side effects. I'd bought stuff for the mouth sores but never got them. My mouth started to feel like it was going to and I used the soda mouthwash and it never happened.

    For the chemo after (mop up chemo) I had the neuropathy and it was pretty unpleasant. I was on the chemo during the winter and that made it really nasty. It progressed in severity and longevity with each session. It stopped pretty much immediately after the chemo was done, though. I had it in my feet and hands and even my face when it was really cold out but the worst was not being able to drink anything that was even cool. It felt like I was swallowing gravel. Rather unpleasant. I wore gloves in the house to do things like just cut veggies or touch anything in the fridge.

    I hope you're met will be taken care of and you will get past this hiccup and be well. God bless.

    Jan

  • Hugmoe
    Hugmoe Member Posts: 9
    Options
    Thank You

    Thank you all for the help and info. I am going to fight this head on. I can't let it beat me. Again THANK YOU ALL !  John

  • Trubrit
    Trubrit Member Posts: 5,800 Member
    Options
    Hugmoe said:

    Thank You

    Thank you all for the help and info. I am going to fight this head on. I can't let it beat me. Again THANK YOU ALL !  John

    Fight on

    it's way better than sitting back and letting it take over, both physically and emotionally. 

    Don't be a stranger. We'll fight beside you, all the way. 

    Sue - Trubrit